Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Submanifolds and a pinching problem on the second fundamental tensors

Author: Masafumi Okumura
Journal: Trans. Amer. Math. Soc. 178 (1973), 285-291
MSC: Primary 53C40
MathSciNet review: 0317246
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This paper gives a sufficient condition for a submanifold of a Riemannian manifold of nonnegative constant curvature to be totally umbilical. The condition will be given by an inequality which is established between the length of the second fundamental tensor and the mean curvature.

References [Enhancements On Off] (What's this?)

  • [1] J. A. Erbacher, Isometric immersions of Riemannian manifolds into space forms, Thesis, Brown University, Providence, R. I., 1970.
  • [2] H. Liebmann, Über die Verbiegung der geschlassenen Flächen positiver Krummung, Math. Ann. 53 (1900), 91-112.
  • [3] Katsumi Nomizu and Brian Smyth, A formula of Simons’ type and hypersurfaces with constant mean curvature, J. Differential Geometry 3 (1969), 367–377. MR 0266109
  • [4] Masafumi Okumura, Hypersurfaces and a pinching problem on the second fundamental tensor, Amer. J. Math. 96 (1974), 207–213. MR 0353216
  • [5] K. Yano and S. Bochner, Curvature and Betti numbers, Annals of Mathematics Studies, No. 32, Princeton University Press, Princeton, N. J., 1953. MR 0062505
  • [6] Kentaro Yano and Shigeru Ishihara, Submanifolds with parallel mean curvature vector, J. Differential Geometry 6 (1971/72), 95–118. MR 0298598

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C40

Retrieve articles in all journals with MSC: 53C40

Additional Information

Keywords: Second fundamental tensor, totally umbilical submanifold, pinching
Article copyright: © Copyright 1973 American Mathematical Society